“All hands on deck”: Accommodating hand tremors in people with bipolar disorder

on June 6, 2019   |    1 Comment

guest writers interventions and self-care personal stories quality of life

“All hands on deck”: Accommodating hand tremors in people with bipolar disorder

We’re all hands on deck here at the CREST.BD offices in preparation for the CIHR Gold Leaf Prize awards ceremony in Ottawa on June 20th. Several of our team members will be in attendance at Rideau Hall for the celebration, including peer researcher Raymond Tremblay. We share the communication below with you verbatim with his permission. We think it’s a great example of how he’s dealing with one side effect – hand tremors – of his bipolar disorder medications. It’s also a beautiful example of how we can help make accommodations for Raymond specifically at this event, and people experiencing health barriers to participation and engagement more broadly.


Dear Erin,

As you know, for the past 21 years (I’m now 75), I’ve been taking valproic acid in order to better live with my bipolar disorder after having experienced a severe psychotic manic episode in 1998. Thank goodness, this medication has proven to be a blessing as I haven’t experienced another manic episode since then even though uncomfortable side effects usually result from taking such medication for an extended period of time.

In my case, I’ve had to learn how to deal with the gradual development of increasing tremors in my hands, arms, legs and feet. For example, tremors in my hands have dramatically affected my handwriting abilities to the point that I can barely sign my name. At one time, I could use my ten fingers when I typed but now, I can only do so with my two indexes. Furthermore, I’m often inclined to press the same key twice when I type. In addition, I have great difficulties in handling utensils such as a fork and a knife. I have great difficulties in drinking from a paper cup or even a regular cup. These distressing consequences are usually very anxiety provoking for me when I’m in restaurants or other public places.

About three years ago, these tremors dramatically increased in intensity. In consultation with my pharmacist, my family physician slightly reduced my daily intake of valproic acid dosage. I’m happy to say that after a few trials in dosage changes, the tremors in my feet disappeared, and those in my legs, arms and hands decreased slightly. My physician deemed it too risky to further reduce my dosage of valproic acid.
Despite the continued presence of my tremors, especially those related to my fine motor control skills, I remained determined to pursue my search in finding additional means of better coping with them.

Here are some strategies which continue to prove beneficial for me:

  • I treasure my good sleeping habits.
  • I try to meditate on a daily basis.
  • I practice mindfulness as much as I can.
  • When I feel stressed or overly emotional, I usually take slower, longer and deeper breaths.
  • I do moderate physical exercises on a daily basis (3 – 4 blocks of 15 minutes of stationary biking a day).
  • I try to maintain a well-balanced diet.
  • I avoid caffeine, soft drinks, energised drinks and alcohol.
  • I relax when I’m doing creative writing.

Additional practical tips which I have learned over the years:

  • Whenever I experience any of these embarrassing tremors especially in public places, I try to do my best not to feel self-conscious or ashamed….however, I fully understand that this is much easier said than done.
  • If I have to sign cheques or letters, I always do so very early in the morning when I am more relaxed even though my signature is still barely legible.
  • When my wife and I go to the grocery store, coffee shop, other stores or at the bank, my wife will usually finalize the transactions if my PIN is required since my involuntary hand movements prevent me to properly do so on most occasions.
  • When eating, I usually use a smaller fork. It’s easier to pick up my food with it, especially if it’s a salad. I will use a spoon instead of a fork when eating rice or small veggies.
  • If there are big pieces of food in my plate, my wife will usually pre-cut them for me.
  • When I’m served a bowl of soup, I’ll add soda biscuits or bread to give it more substance.
  • When my wife and I are in a restaurant, I will usually order a sandwich, fries or chicken strips since they are easier for me to handle.
  • In coffee shops, I will ask their staff to pour my order of decaffeinated coffee in my metal cup which is much easier for me to hold on to.
  • I find going for frequent social outings with my wife very relaxing.
  • I also find reading articles on how to better control social anxiety to be very helpful.
  • I am currently experimenting with taking vitamin B12 but I have not yet noticed any significant improvements.

Concluding remark:
Hand tremors are definitely a source of discomfort and even embarrassment especially if they occur when you are in a public place. However, they are not the “end of the world”. So whenever I find myself in a public place and I notice that my hand tremors or anxiety level appear to be increasing, I do my best to concentrate on “positive thoughts” and I find that helps a whole lot. Whenever I remind myself that there are other persons who experience much more severe “tremors” than mine (which I consider fairly mild), I know that it is not healthy to dwell on self-pity. Thus, I remain more determined than ever to learn different ways of living as comfortably as possibly with my tremors.

Raymond


(Paul Galipeau/lechampiondumonde.com)

(Credit: Paul Galipeau)

Featured blog posts by Raymond Tremblay:

In Search of a New Family Physician?

Bipolar Disorder: My Creativity’s Muse

Facing the Unexpected with the Support of Others

And What If?



Follow us on social media:
Facebook_Color-128Twitter_Color-128ig
 


One Comment on ““All hands on deck”: Accommodating hand tremors in people with bipolar disorder”

  1. It’s fascinating that Mr. Tremblay’s tremors arise from valproate. I’ve associated mine with lithium, although at the moment I am taking both divalproex and lithium. Past experience suggests minor tremors with lithium, but I was experiencing the same extreme difficulties as Mr. Tremblay after I was prescribed lithium a few weeks ago. Serendipitously (if that’s the right word here), I have high blood pressure requiring drug treatment. I was given propanolol for the tremors, in a dosage sufficient to also control my hypertension. The lithium tremors have decreased to the point that I can produce my recognisable signature again (although using cutlery can still be a bit of a challenge.)

Leave a Reply to Paul Winkler Cancel reply

Your email address will not be published. Required fields are marked *